Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The irregular primes to $ 125000$


Author: Samuel S. Wagstaff
Journal: Math. Comp. 32 (1978), 583-591
MSC: Primary 10A40; Secondary 10B15, 12A35
DOI: https://doi.org/10.1090/S0025-5718-1978-0491465-4
MathSciNet review: 0491465
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We have determined the irregular primes below 125000 and tabulated their distribution. Two primes of index five of irregularity were found, namely 78233 and 94693. Fermat's Last Theorem has been verified for all exponents up to 125000. We computed the cyclotomic invariants $ {\mu _p}$, $ {\lambda _p}$, $ {\nu _p}$, and found that $ {\mu _p} = 0$ for all $ p < 125000$. The complete factorizations of the numerators of the Bernoulli numbers $ {B_{2k}}$ for $ 2k \leqslant 60$ and of the Euler numbers $ {E_{2k}}$ for $ 2k \leqslant 42$ are given.


References [Enhancements On Off] (What's this?)

  • [1] N. C. ANKENY & S. CHOWLA, "A further note on the class number of real quadratic fields," Acta Arith., v. 7, 1962, pp. 271-272. MR 0137697 (25:1147)
  • [2] J. BERTRAND, Personal communication.
  • [3] H. T. DAVIS, Tables of the Mathematical Functions, v. II, The Principia Press, San Antonio, 1935.
  • [4] R. ERNVALL & T. METSÄNKYLÄ, "Cyclotomic invariants and E-irregular primes," Math. Comp., v. 32, 1978, pp. later. MR 482273 (80c:12004a)
  • [5] K. IWASAWA, "On $ \Gamma $-extensions of algebraic number fields," Bull. Amer. Math. Soc., v. 65, 1959, pp. 183-226. MR 23 #A1630. MR 0124316 (23:A1630)
  • [6] K. IWASAWA & C. C. SIMS, "Computation of invariants in the theory of cyclotomic fields," J. Math. Soc. Japan, v. 18, 1966, pp. 86-96. MR 34 #2560. MR 0202700 (34:2560)
  • [7] J. JOHNSEN, "On the distribution of irregular primes," J. Number Theory, v. 8, 1976, pp. 434-437. MR 0432564 (55:5552)
  • [8] W. JOHNSON, "On the vanishing of the Iwasawa invariant $ {\mu _p}$ for $ p < 8000$," Math. Comp., v. 27, 1973, pp. 387-396. MR 52 #5621. MR 0384748 (52:5621)
  • [9] W. JOHNSON, "Irregular prime divisors of the Bernoulli numbers," Math. Comp., v. 28, 1974, pp. 653-657. MR 50 #229. MR 0347727 (50:229)
  • [10] W. JOHNSON, "Irregular primes and cyclotomic invariants," Math. Comp., v. 29, 1975, pp. 113-120. MR 51 #12781. MR 0376606 (51:12781)
  • [11] D. H. LEHMER, E. LEHMER & H. S. VANDIVER, "An application of high-speed computing to Fermat's last theorem," Proc. Nat. Acad. Sci. U.S.A., v. 40, 1954, pp. 25-33. MR 15, 778. MR 0061128 (15:778f)
  • [12] E. LEHMER, "On congruences involving Bernoulli numbers and the quotients of Fermat and Wilson," Ann. of Math., v. 39, 1938, pp. 350-360. MR 1503412
  • [13] T. METSANKYLA, "Distribution of irregular prime numbers," J. Reine Angew. Math., v. 282, 1976, pp. 126-130. MR 0399014 (53:2865)
  • [14] M. A. MORRISON & J. BRILLHART, "A method of factoring and the factorization of $ {F_7}$," Math. Comp., v. 29, 1975, pp. 183-205. MR 0371800 (51:8017)
  • [15] M. OHM, "Etwas über die Bernoullischen Zahlen," J. Reine Angew. Math., v. 20, 1840, pp. 11-12.
  • [16] J. L. SELFRIDGE & B. W. POLLACK, "Fermat's last theorem is true for any exponent up to 25,000," Notices Amer. Math. Soc., v. 11, 1964, p. 97. Abstract #608-138.
  • [17] J. L. SELFRIDGE & M. WUNDERLICH, Personal communication.
  • [18] C. L. SIEGEL, "Zu zwei Bemerkungen Kummers," Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II, Nr. 6, 1964, pp. 51-57. MR 29 #1198; Also in Gesammelte Abhandlungen, v. III, Springer-Verlag, Berlin and New York, 1966, pp. 436-442. MR 0163899 (29:1198)
  • [19] H. S. VANDIVER, "On Bernoulli's numbers and Fermat's last theorem," Duke Math. J., v. 3, 1937, pp. 569-584. MR 1546011
  • [20] H. WADA, Personal communication.
  • [21] K. WOOLDRIDGE, Some Results in Arithmetical Functions Similar to Euler's Phi-Function, Ph.D. thesis, University of Illinois at Urbana-Champaign, 1975.
  • [22] I. YAMAGUCHI, "On a Bernoulli numbers conjecture," J. Reine Angew. Math., v. 288, 1976, pp. 168-175. MR 0424669 (54:12628)
  • [23] H. YOKOI, "On the distribution of irregular primes," J. Number Theory, v. 7, 1975, pp. 71-76. MR 0364130 (51:385)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A40, 10B15, 12A35

Retrieve articles in all journals with MSC: 10A40, 10B15, 12A35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1978-0491465-4
Keywords: Bernoulli numbers, Euler numbers, irregular primes, Fermat's Last Theorem, cyclotomic invariants
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society